Georgia, 2011

Lightning Strikes and Heavy Rain in Georgia, August 6, 2011

August 6, 2011 · NWS FFC · 3 events in 2 counties and zones

The summertime pattern continued. A quasi-stationary front remained across north Georgia and extended westward into the mid-south.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

The summertime pattern continued. A quasi-stationary front remained across north Georgia and extended westward into the mid-south. A strong subtropical ridge also remained across the south, anchored in north Texas. The upper ridge had retrograded slightly from the previous day allowing slightly more active northwest flow to evolve across the southeastern states. A hot, very moist, unstable air mass remained in place across Georgia. Scattered to numerous thunderstorms developed across west central Georgia during the late morning and early afternoon and propagated on outflow boundaries northward and eastward across much of north and east Georgia. Although very few of these storms reached severe limits, frequent to excessive cloud-to-ground lightning was noted with many of these storms, as well as locally very heavy rain on the order of two to three inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 6, 2:30 PM EST, 1 hour earlier.

Area forecast discussion, Aug 6, 2:30 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
330 PM EDT SAT AUG 6 2011

.SHORT TERM /TONIGHT THROUGH MONDAY/...
SOME HINT AT AN UPPER DISTURBANCE INFLUENCING N GA WITH A SURFACE
TROUGH AFFECTING CENTRAL GA ALONG WITH AFTERNOON INSTABILITY CAUSING
SCATTERED SHOWERS AND STORMS THIS AFTERNOON. CONVECTION GENERALLY
EXPECTED TO DIMINISH AND DISSIPATE WITH THE LOSS OF DAYTIME
HEATING.

A SUMMERTIME AIRMASS IS EXPECTED TO CONTINUE THROUGH MONDAY WITH
MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS AS A SURFACE
TROUGH CONTINUES ACROSS THE AREA. THE SOUTH EDGE OF THE WESTERLIES
CREEPS CLOSE TO N GA SUNDAY AND MONDAY AND N GA MAY BE SOMEWHAT OF A
TARGET FOR SUNDAY AS AN UPPER SHORTWAVE MOVES TO/ACROSS THE AREA AND
THE GFS/NAM ARE NOT OVERLY CONSISTENT WITH THIS. THIS COULD BE A
SIMILAR SITUATION FOR MONDAY BUT THE GFS AND NAM ARE EVEN MORE
INCONSISTENT WITH UPPER DISTURBANCES.

WARM AIRMASS CONTINUING AND HIGH TEMPERATURES WILL BE HIGHLY
DEPENDENT ON CLOUD COVER AND CONVECTION. GENERALLY FAVORED A BLEND
OF THE MAV/MET OR THE COOLER MET. THE HEAT ADVISORY WILL CONTINUE
FOR SUNDAY FOR PARTS OF CENTRAL GEORGIA AND MAY BE NEEDED FOR MONDAY.

.LONG TERM /TUESDAY THROUGH SATURDAY/...
MODELS INDICATING A FRONT COULD GET INTO N GA IN THE TUESDAY TO
WEDNESDAY TIMEFRAME AND FALL INTO THE SURFACE TROUGH THAT HAS BEEN
GENERALLY ACROSS CENTRAL GA. THE SOUTHERN EDGE OF THE WESTERLIES
WILL CONTINUE CLOSE TO N GA UNTIL MAYBE FRIDAY/SATURDAY. THIS WILL
GENERALLY CONTINUE THE CHANCES FOR MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS.

&&

.CLIMATE...

RECORDS FOR 08-06

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     102 1930     75 1917     76 1981     58 1948
                                                    1915
                                                    1912
   KATL     100 1980     66 1894     77 1980     58 1948
   KCSG     100 1980     81 2001     78 1987     60 1948
                            1975
                            1961
   KMCN     101 1980     78 1932     77 1954     59 1948
                1953

RECORDS FOR 08-07

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     101 2007     75 1904     76 1918     58 2004
                1930                                1948
                1925                                1915
   KATL     101 1980     72 1904     78 1980     60 1948
                1935
   KCSG     100 1980     79 1974     77 2007     58 1950
                                        2002
   KMCN     100 2007     81 1904     76 1987     60 1950
                1980                    1943

RECORDS FOR 08-08

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     102 2007     75 1989     75 2007     57 2004
                                        1987
                                        1981
   KATL     102 1980     71 1904     82 2007     61 2004
                            1897                    1904
   KCSG     100 2006     81 1989     78 1999     61 1950
   KMCN     102 2007     75 1897     77 2007     56 2004
                                        1907

RECORDS FOR 08-09

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     105 2007     74 1997     78 2007     60 2004
                                                    1989
   KATL     103 2007     73 1997     79 2007     59 1976
   KCSG     100 2007     80 1997     79 2007     61 1950
   KMCN     103 2007     77 1989     78 2007     61 2004
                                                    2002

RECORDS FOR 08-10

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     104 2007     74 1970     77 1987     60 1953
   KATL     103 2007     75 2004     78 2007     61 1990
                            1898                    1953
                            1879
   KCSG     104 2007     78 2004     79 1983     62 1953
   KMCN     105 2007     76 2004     76 2007     60 2002
                                        1927

RECORDS FOR 08-11

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     102 2007     72 1970     79 2007     60 1989
   KATL     100 2007     73 1970     81 2007     62 1917
                                                    1890
                                                    1879
   KCSG     103 2007     78 1970     81 2007     63 1954
   KMCN     101 2007     79 1970     78 2007     60 2002
                            1922

RECORDS FOR 08-12

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     104 1925     73 1970     75 1934     61 1967
   KATL      98 1999     73 1940     80 1881     59 1890
                1957        1922
   KCSG     101 1999     81 2008     77 2010     65 1989
                            2004
   KMCN     102 1925     74 1919     77 1925     62 1967

&&

.AVIATION...
18Z UPDATE...
SHRA/TSRA POPPING UP ACROSS THE AREA THIS AFTERNOON. CSG IS THE ONLY
SITE BEING AFFECTED AT THE MOMENT BUT EXPECTING ALL SITES TO GET
SOME PRECIP BEFORE TONIGHT IS OVER. CEILINGS ILL BE MVFR-VFR
THROUGH TONIGHT WITH SOME PATCHY MORNING FOG AFFECTING VSBYS ALSO.
WINDS WILL BE MAINLY OUT OF THE WEST TO NORTHWEST IN THE 5-10KT
RANGE. WILL SEE SOME PERIODS OF VRB DIRECTIONS ON THE WINDS AS
OUTFLOW BOUNDARIES FROM CONVECTIVE DEVELOPMENT TRAVERSE THE AREA.

//ATL CONFIDENCE...18Z UPDATE...
CONFIDENCE MEDIUM ON ALL ELEMENTS.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          73  96  75  99 /  30  50  20  30
ATLANTA         74  93  76  94 /  30  50  20  40
BLAIRSVILLE     69  89  72  90 /  30  60  30  30
CARTERSVILLE    71  92  73  93 /  30  50  30  40
COLUMBUS        76  95  77  94 /  30  30  20  40
GAINESVILLE     73  92  75  95 /  30  50  30  30
MACON           74  96  75  96 /  30  30  20  40
ROME            73  92  75  94 /  30  50  30  40
PEACHTREE CITY  72  93  75  94 /  30  50  20  40
VIDALIA         75  96  76  96 /  30  30  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM EDT SUNDAY FOR THE FOLLOWING ZONES:
BIBB...BLECKLEY...CHATTAHOOCHEE...CRAWFORD...CRISP...DODGE...
DOOLY...EMANUEL...GLASCOCK...HOUSTON...JEFFERSON...JOHNSON...
LAURENS...MACON...MARION...MONTGOMERY...MUSCOGEE...PEACH...
PULASKI...SCHLEY...STEWART...SUMTER...TAYLOR...TELFAIR...
TOOMBS...TREUTLEN...TWIGGS...WASHINGTON...WEBSTER...WHEELER...
WILCOX...WILKINSON.

&&

BDL
Hazardous weather outlook, Aug 6, 5:05 AM EST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
605 AM EDT SAT AUG 6 2011

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
605 AM EDT SAT AUG 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
HEAT ADVISORY IS IN EFFECT FOR PORTIONS OF CENTRAL AND EASTERN
GEORGIA. SCATTERED TO NUMEROUS THUNDERSTORMS ARE POSSIBLE TODAY
ACROSS NORTH AND CENTRAL GEORGIA.

.SYNOPSIS...
THE REMNANTS OF A WEAK BOUNDARY REMAIN SITUATED ACROSS NORTH
GEORGIA. THE COMBINATION OF THIS BOUNDARY AND A WEAK UPPER LEVEL
DISTURBANCE MOVING ACROSS THE TENNESSEE VALLEY TODAY...WILL
PROVIDE A FOCUS FOR SCATTERED TO NUMEROUS THUNDERSTORM DEVELOPMENT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE HEAT INDEX VALUES OF 105 TO 110 THIS
AFTERNOON AND EVENING ACROSS PORTIONS OF CENTRAL AND EASTERN
GEORGIA. FOR MORE INFORMATION...PLEASE REFER TO THE LATEST HEAT
ADVISORY. THE PRIMARY HAZARDS IN THUNDERSTORMS WILL BE GUSTY
WINDS...CLOUD TO GROUND LIGHTNING...AND HEAVY RAINFALL.

.DISCUSSION...
HIGH PRESSURE RIDGE ALOFT REMAINS ENTRENCHED ACROSS THE
SOUTH...RESULTING IN HOT TEMPERATURES ACROSS THE AREA. AREAS
GENERALLY SOUTH OF A LINE FROM COLUMBUS...TO MACON...TO WARRENTON
CAN EXPECT TO SEE ANOTHER DAY WITH AFTERNOON AND EVENING HEAT
INDEX VALUES BETWEEN 105 AND 110. ALTHOUGH THE HIGH PRESSURE RIDGE
HAS MAINTAINED ITS HOLD OVER THE SOUTHEAST...A WEAK FRONTAL
BOUNDARY ACROSS NORTH GEORGIA AND AN UPPER LEVEL DISTURBANCE
PUSHING THROUGH THE TENNESSEE VALLEY WILL PROVIDE A FOCUS FOR
THUNDERSTORM DEVELOPMENT TODAY...WITH MODELED CAPE BETWEEN 1000
AND 2000 J/KG...AND LIFTED INDEX VALUES BETWEEN -2 AND -4. HIGHEST
THUNDERSTORM POTENTIAL IS GENERALLY ACROSS EXTREME NORTHEAST
GEORGIA...ALONG AND NORTH OF A LINE FROM ETON TO HELEN. DEVELOPING
STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. WITH
PRECIPITABLE WATER VALUES AROUND 2 INCHES...HEAVY RAIN CAN BE
EXPECTED AND COULD RESULT IN PONDING ON ROADWAYS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 6, 1:39 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
239 PM EDT SAT AUG 6 2011

GAZ053-061915-
239 PM EDT SAT AUG 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN WEST AND
CENTRAL COWETA COUNTY UNTIL 315 PM EDT...

AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM PLANT YATES TO 6 MILES SOUTHWEST OF
NEWNAN...MOVING EAST AT 5 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS WEST AND CENTRAL COWETA COUNTY THROUGH 315 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE PLANT
YATES...ARNCO-SARGENT...MADRAS...DUNAWAY GARDENS...ROSCOE...MORELAND
AND NEWNAN. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

&&

LAT...LON 3344 8495 3344 8492 3348 8489 3350 8485
      3349 8474 3328 8472 3329 8492 3339 8496
TIME...MOT...LOC 1839Z 270DEG 5KT 3351 8491 3340 8491
          3332 8487
Special weather statement, Aug 6, 1:54 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
254 PM EDT SAT AUG 6 2011

GAZ061-074-061945-
254 PM EDT SAT AUG 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN NORTH
WASHINGTON AND EXTREME SOUTHEAST HANCOCK COUNTIES UNTIL 345 PM EDT...

AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LINTON...MOVING NORTHEAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
NORTH WASHINGTON AND EXTREME SOUTHEAST HANCOCK COUNTIES THROUGH 345
PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
LINTON...WARTHEN AND HAMBURG STATE PARK. BRIEF HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3326 8282 3306 8269 3302 8296 3310 8303
TIME...MOT...LOC 1854Z 240DEG 11KT 3307 8295
Special weather statement, Aug 6, 2:11 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
311 PM EDT SAT AUG 6 2011

GAZ053-061945-
311 PM EDT SAT AUG 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR 45 MPH WINDS AND FRQUENT
LIGHTNING IN CENTRAL AND EASTERN COWETA COUNTY UNTIL 345 PM EDT...

AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM DUNAWAY GARDENS TO NEWNAN...MOVING EAST AT
5 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS CENTRAL AND EASTERN COWETA COUNTY THROUGH 345 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
ARNCO-SARGENT...DUNAWAY GARDENS...NEWNAN...THOMAS
CROSSROADS...CANNONGATE...MADRAS...TURIN AND SHARPSBURG. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3350 8467 3339 8463 3326 8464 3332 8486
      3341 8485 3348 8489
TIME...MOT...LOC 1911Z 270DEG 4KT 3346 8481 3340 8478
          3334 8481
Special weather statement, Aug 6, 2:42 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
342 PM EDT SAT AUG 6 2011

GAZ053>056-067-062015-
342 PM EDT SAT AUG 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR 35 MPH WINDS AND FREQUENT
LIGHTNING IN SPALDING...MERIWETHER...COWETA...FAYETTE AND CLAYTON
COUNTIES UNTIL 415 PM EDT...

AT 339 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM INMAN TO 6 MILES WEST OF HARALSON...MOVING
EAST AT 5 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS WESTERN SPALDING...NORTHERN MERIWETHER...EASTERN
COWETA...FAYETTE AND CLAYTON COUNTIES THROUGH 415 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE PEACHTREE
CITY...SHARPSBURG...TURIN...BIRDIE...VAUGHN...ZETELLA...DIGBEY...JW
SMITH RESERVOIR...LAKE HORTON...INMAN...WOOLSEY...BROOKS...STARRS
MILL...HARALSON AND SENOIA. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING
OF WATER ON ROADWAYS.

&&

LAT...LON 3339 8472 3345 8436 3321 8436 3320 8439
      3321 8445 3320 8446 3318 8450 3317 8453
      3318 8474
TIME...MOT...LOC 1942Z 285DEG 3KT 3341 8441 3337 8462
          3324 8467
Special weather statement, Aug 6, 2:43 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
343 PM EDT SAT AUG 6 2011

GAZ053>056-067-062015-
343 PM EDT SAT AUG 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR 35 MPH WINDS AND FREQUENT
LIGHTNING IN SPALDING...MERIWETHER...COWETA...FAYETTE AND CLAYTON
COUNTIES UNTIL 415 PM EDT...

AT 339 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM INMAN TO 6 MILES WEST OF HARALSON...MOVING
EAST AT 5 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE ACROSS WESTERN
SPALDING...NORTHERN MERIWETHER...EASTERN COWETA...FAYETTE AND
CLAYTON COUNTIES THROUGH 415 PM EDT. SOME LOCATIONS IN THE PATH OF
THESE STORMS INCLUDE PEACHTREE CITY...SHARPSBURG...TURIN...BIRDIE...
VAUGHN...ZETELLA...DIGBEY...JW SMITH RESERVOIR...LAKE
HORTON...INMAN...WOOLSEY...BROOKS...STARRS MILL...HARALSON AND
SENOIA. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

&&

LAT...LON 3339 8472 3345 8436 3321 8436 3320 8439
      3321 8445 3320 8446 3318 8450 3317 8453
      3318 8474
TIME...MOT...LOC 1942Z 285DEG 3KT 3341 8441 3337 8462
          3324 8467
Special weather statement, Aug 6, 3:01 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
401 PM EDT SAT AUG 6 2011

GAZ054>057-068-062030-
401 PM EDT SAT AUG 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR 35 MPH WINDS AND FREQUENT
LIGHTNING IN SPALDING...PIKE...FAYETTE...HENRY AND CLAYTON COUNTIES
UNTIL 430 PM EDT...

AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM JW SMITH RESERVOIR TO HOLLONVILLE...MOVING
EAST AT 5 MPH.

WIND GUSTS OF 35 MPH AND FREQUENT LIGHTNING ARE LIKELY AS THESE
STORMS MOVE ACROSS SPALDING...EXTREME NORTHERN
PIKE...FAYETTE...HENRY AND CLAYTON COUNTIES THROUGH 430 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
HOLLONVILLE...VAUGHN...JW SMITH RESERVOIR...WILLIAMSON...BIRDIE...
EXPERIMENT...HIGHLAND MILLS...ZETELLA...ROVER...SUNNY
SIDE...GRIFFIN...ATLANTA MOTOR SPEEDWAY...HAMPTON AND LOVEJOY.

&&

LAT...LON 3350 8422 3328 8424 3317 8432 3316 8450
      3331 8439 3345 8438
TIME...MOT...LOC 2001Z 270DEG 5KT 3342 8441 3328 8442
          3320 8449

The radar

The Atlanta radar (KFFC), 16 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 1 heavy rain. Local standard time, as filed.

Lightning, Fayette

When
August 6, 3:30 PM EST
Where
Fayette County, 0.92 mi NNE of Fayetteville
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.462, -84.443

The Fayette County Emergency Management Director reported that lightning struck a large pine tree next to an outbuilding on Honeysuckle Lane in Fayetteville which subsequently set the structure on fire. The building and its contents were consequently destroyed.

Heavy Rain, Fayette

When
August 6, 3:30 PM EST to 4:30 PM EST
Where
Fayette County, 0.7 mi NNE of Fayetteville
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.459, -84.443

The Fayette County Emergency Management Director reported that heavy rain near downtown Fayetteville caused localized brief flooding of yards and the crawl space of a home on Jefferson Avenue. A portion of Jefferson Avenue off South Jeff Davis Street had to be closed during the height of the event. WSR-88D rainfall data estimates that 2.5 to 3.0 inches of rain fell near downtown Fayetteville between 3:30 and 4:30 pm EDT. A CoCoRAHS observer reported 4.01 inches of rain just southeast of downtown Fayetteville.

Lightning, Jefferson

When
August 6, 6:41 PM EST
Where
Jefferson County, 1.42 mi NNE of Magnolia
Property damage
$500
Reported by
County Official
Coordinates
33.118, -82.558

The Jefferson County 911 Center reported that lightning struck a tree at the intersection of Georgia Highway 88 and Moore Road in Stapletons Crossroads. The tree was set on fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340449, 340450, 340451.